Background: Given the importance of patient safety and well-being, we quantified the likelihood and type of medication changes observed after 5 possible adverse effects (AE) perceived by heart failure (HF) patients.
Methods and results: We conducted a retrospective cohort study using 18 months follow-up data from the Coordinating study evaluating Outcomes of Advising and Counseling in HF study on 754 patients previously hospitalized for HF (NYHA II-IV, mean age 70 years). Data used for this secondary analysis included problem checklists that patients had completed at 3 points in time, and medication data collected from chart review. Changes in potential causal cardiovascular medication and relevant alleviating medication were classified. Within group and relative risks (RR) for medication changes were calculated. Of the 754 patients, 50% reported dizziness, 44% dry cough, 19% nausea, 19% diarrhea, and 12% gout on the first checklist. Overall, the likelihood of a medication change was increased by 38% after a perceived AE. Dry cough had the highest increased likelihood of an associated cardiovascular medication change (RR 1.83, CI 1.35-2.49). Patients reporting gout had a four fold higher likelihood of alleviating medication started or intensified.
Conclusions: A considerable number of HF patients perceived possible AE. However, the likelihood of medication being changed after a possible AE was rather low. There seems to be room for improving the management of AE.
Copyright 2010 Elsevier Inc. All rights reserved.